Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 267, NWS Twin Cities, MN

August 8, 2005Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 8, 2005, 5:54 PM CDT for Lac qui Parle County, Minnesota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 5:54 PM CDT (22:54 UTC)
Expired
Aug 8, 2005, 7:00 PM CDT
In force
66 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Lac qui Parle County, MN

The radar

The Aberdeen radar (KABR), 165 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
2934 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 082254
SVRMPX
MNC073-090000-
/O.NEW.KMPX.SV.W.0267.050808T2254Z-050809T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
554 PM CDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 700 PM CDT

* AT 549 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED 13 MILES WEST OF MADISON...AND MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MADISON...

LAT...LON 4514 9658 4496 9657 4493 9608 4520 9609

$$
1 follow-up statement
000 
WWUS53 KMPX 082345
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT MON AUG 8 2005

MNC073-090000-
/O.CON.KMPX.SV.W.0267.000000T0000Z-050809T0000Z/
LAC QUI PARLE MN-
644 PM CDT MON AUG 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR LAC
QUI PARLE COUNTY...

AT 639 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL...AND LARGE HAIL AND
DAMAGING WINDS. THIS STORM WAS LOCATED NEAR MARIETTA...OR ABOUT 9 
MILES WEST OF MADISON...AND IS NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE NASSAU...MADISON...LOUISBURG
AND BELLINGHAM.

LAT...LON 4519 9658 4493 9658 4493 9608 4520 9609

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:15 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 8, 3:15 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT MON AUG 8 2005

.DISCUSSION...TONIGHT THROUGH THURSDAY
FORECAST CONCERNS ARE DEVELOPMENT OF CONVECTION OVERNIGHT AND THEN
THE POSSIBILITY OF HEAVY RAIN DEVELOPING INTO TUESDAY EVENING.
CURRENTLY QUITE A BIT OF CIN OVER THE CWA. SUBSIDENCE AREA OVER
CENTRAL MN ALSO NOTED EVIDENCED BY DRYING ON WV IMAGERY. FRONT HAS
MOVED INTO NW MN AND FAR WEST CENTRAL MN. LOOKS LIKE NAM AND GFS
HAVE GENERAL HANDLE ON CONVECTION DEVELOPING OVER N SD/S ND AS SHORT
WAVE  OVER ID/W MT MOVES ACROSS NORTHERN PLAINS. GFS AND UKMET ARE
VERY CLOSE WITH THIS FEATURE AND TAKE IT TO NR KDLH BY AROUND NOON
ON TUESDAY. NAM DOES NOT SEEM TO HAVE MUCH CONTINUITY WITH
PATH...AND ENDS UP BEING SLOWER. UPPER JET SAGS SOUTH LATE TONIGHT
AND TUESDAY MORNING AND STRONG UPPER DIV DEVELOPS OVER CENTRAL MN.
WILL INCREASE POPS OVERNIGHT IN THIS AREA AND THEN DEVELOP SOME
LIKELY WORDING SOUTHWARD WITH TIME ON TUESDAY. MID LEVEL WARM
ADVECTION IS NOT AS STRONG ON TUESDAY THOUGH. ALSO WV IMAGERY
SHOWING A COUPLE OF MOIST CONNECTIONS. THERE IS ONE PLUME PUSHING
INTO IDAHO FROM PACIFIC AND THEN THE SW MONSOON PLUME IS ROTATING UP
INTO MT. COULD END UP WITH A HEAVY RAIN EVENT OVER PARTS OF AREA ON
TUESDAY. WILL MENTION SOME HEAVY RAIN OVER CENTRAL MN TUESDAY
MORNING TO START..BUT NOT EXPAND SOUTH YET DUE TO UNCERTAINTY WITH
MOVEMENT OF FRONT AND LOW LEVEL FLOW.  THE FRONT SAGS SOUTH TUESDAY
NIGHT SETTING UP FOR A BREAK ON WEDNESDAY MOST AREAS. HARD TO TIME
RETURNING WARM ADVECTION UNDER JET BRINGS IN MORE CHANCES FOR RAIN
WEDNESDAY NIGHT AND THURSDAY.

LONGER TERM...THURSDAY NIGHT THROUGH SUNDAY
CURRENT TRENDS OF 06Z GFS AND 00Z ENSEMBLES AND ECMWF CONTINUES TO
INDICATE 5H TROF AND SURFACE FROPA FRIDAY/FRIDAY NIGHT PORTION OF
THE FORECAST.  HAVE INCREASED POPS CLOSER TO MEX GUIDANCE AND
ENSEMBLE POP NUMBERS WITH THIS SYSTEM.  OTHERWISE...SURFACE RIDGE
MOVING OVER THE AREA FOR LATER IN THE WEEKEND.  THIS SHOULD PROVIDE
DRY/COOLER CONDITIONS INTO EARLY NEXT WEEK.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

JPR/DWE
Hazardous weather outlook, Aug 8, 10:44 AM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1044 AM CDT MON AUG 8 2005

MNZ064-073>075-082-083-091-092-091100-
BLUE EARTH-BROWN-FARIBAULT-MARTIN-NICOLLET-REDWOOD-WATONWAN-
YELLOW MEDICINE-
1044 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL BRING HEAT INDICES
IN THE 100 TO 103 DEGREE RANGE DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE IS FORECAST TO MOVE EASTWARD ALONG THE
FRONTAL BOUNDARY ON TUESDAY AND PASS ACROSS SOUTHERN MINNESOTA
LATE IN THE DAY. AS A RESULT...A MORE WIDESPREAD SEVERE WEATHER EVENT
IS POSSIBLE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

MNZ041>045-047>063-065>070-091100-
ANOKA-BENTON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-MORRISON-
POPE-RAMSEY-RENVILLE-SCOTT-SHERBURNE-SIBLEY-STEARNS-STEVENS-SWIFT-
TODD-WASHINGTON-WRIGHT-
1044 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL BRING HEAT INDICES
IN THE 100 TO 103 DEGREE RANGE DURING THE AFTERNOON. ALSO...LATER
TONIGHT...A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST AS
A COLD FRONT DROPS SOUTHWARD INTO CENTRAL MINNESOTA. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS OF SEVERE WEATHER WITH
THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE IS FORECAST TO MOVE EASTWARD ALONG THE
FRONTAL BOUNDARY ON TUESDAY AND PASS ACROSS SOUTHERN MINNESOTA
LATE IN THE DAY. AS A RESULT...A MORE WIDESPREAD SEVERE WEATHER EVENT
IS POSSIBLE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ076>078-084-085-093-091100-
FREEBORN-GOODHUE-LE SUEUR-RICE-STEELE-WASECA-
1044 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE IS FORECAST TO MOVE EASTWARD ALONG THE
FRONTAL BOUNDARY ON TUESDAY AND PASS ACROSS SOUTHERN MINNESOTA
LATE IN THE DAY. AS A RESULT...A MORE WIDESPREAD SEVERE WEATHER EVENT
IS POSSIBLE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

WIZ014>016-023>028-091100-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
1044 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST LATER TONIGHT AS
A COLD FRONT DROPS SOUTHWARD INTO CENTRAL MINNESOTA. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS OF SEVERE WEATHER WITH
THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE IS FORECAST TO MOVE EASTWARD ALONG THE
FRONTAL BOUNDARY ON TUESDAY AND PASS ACROSS SOUTHERN MINNESOTA
LATE IN THE DAY. AS A RESULT...A MORE WIDESPREAD SEVERE WEATHER EVENT
IS POSSIBLE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Aug 8, 1:07 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             LAKESIDE                44.83N 94.56W
08/08/2005  0.75 INCH        RENVILLE           MN   PUBLIC

&&

GJERDINGEN
Local storm report, Aug 8, 1:41 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
141 PM CDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HAIL             HAUGEN                  45.61N 91.78W
08/08/2005  0.75 INCH        BARRON             WI   TRAINED SPOTTER

&&

GJERDINGEN
Local storm report, Aug 8, 2:01 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
201 PM CDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     HUTCHINSON              44.89N 94.37W
08/08/2005                   MCLEOD             MN   PUBLIC

            5 TO 7 INCH TREE LIMB DOWN.

&&

GJERDINGEN
Local storm report, Aug 8, 3:58 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
358 PM CDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HAIL             NORWOOD/YOUNG AMERICA   44.78N 93.92W
08/08/2005  0.75 INCH        CARVER             MN   TRAINED SPOTTER

0545 AM     HAIL             BURKHARDT               45.02N 92.67W
08/08/2005  0.75 INCH        ST. CROIX          WI   LAW ENFORCEMENT

0620 AM     HAIL             HAUGEN                  45.61N 91.78W
08/08/2005  0.75 INCH        BARRON             WI   TRAINED SPOTTER

0630 AM     HAIL             6 S BRUCE               45.37N 91.27W
08/08/2005  0.75 INCH        RUSK               WI   LAW ENFORCEMENT

0645 AM     TSTM WND DMG     HUTCHINSON              44.89N 94.37W
08/08/2005                   MCLEOD             MN   PUBLIC

            5 TO 7 INCH TREE LIMB DOWN.

0830 AM     HAIL             LAKESIDE                44.83N 94.56W
08/08/2005  0.75 INCH        RENVILLE           MN   PUBLIC

0835 AM     HAIL             STEWART                 44.73N 94.49W
08/08/2005  0.75 INCH        MCLEOD             MN   LAW ENFORCEMENT

&&

GJERDINGEN

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:19 AM CDTSevere Thunderstorm WarningMPXDakota, Washington56 min
Aug 8, 5:04 AM CDTSevere Thunderstorm WarningMPXCarver, Wright56 min
Aug 8, 5:50 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey56 min
Aug 8, 6:06 AM CDTSevere Thunderstorm WarningMPXNicollet19 min
Aug 8, 6:10 AM CDTSevere Thunderstorm WarningMPXWashington50 min
Aug 8, 6:31 AM CDTSevere Thunderstorm WarningMPXMcLeod, Renville39 min
Aug 8, 8:30 AM CDTSevere Thunderstorm WarningMPXMcLeod, Renville39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.